MAUDE Adverse Event Report: BIOMÉRIEUX ITALIA S.P.A. EMAG®

BIOMÉRIEUX ITALIA S.P.A. EMAG®
Model Number 418591
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the emag® system is an in vitro diagnostic medical device intended for the automated isolation (purification and concentration) of total nucleic acids (rna/dna) from biological specimens, with liquid and homogeneous properties (as part of their natural characteristics or after pre-treatment).For in vitro diagnostic applications, the emag® system is intended to be used in clinical laboratories only.The emag® system has been validated with biomérieux reagents and applications.Biomérieux is not responsible for the validation of third-party applications and/or third-party commercial kits.The emag® system is intended for use by laboratory health professionals only.Issue description: on (b)(6) 2025, a customer in the united states notified biomérieux of an instrument error leading to a loss of samples and therefore a delay when using emag® instrument (ref.(b)(4), serial number: (b)(6).After launching the runs, the customer¿s emag instrument had an aspiration issue.Because of the issue and the troubleshooting that happened after, the customer ran out of five samples (four patients).In consequence, he is going to have to request a recollection for these samples.All five of the samples were cerebral spinal fluid (csf) samples.Two of the samples were from the same patient, but the customer ran out of both samples.Samples were from the following patients: 16-year-old in emergency room (had the 2 csf samples) 33-year-old transplant patient (1 csf sample) 82-year-old (1 csf sample).This customer reported that this patient passed away and that this occurred between the time the sample was collected and when the actual testing was done in the lab.The clarification was made to note that no recollection would be done for this patient.9-day old baby in medical surgery (1 csf sample).A field specialist engineer (fse) was dispatched to customer's site.It was confirmed on (b)(6) 2025 that the pipettor replacement performed by the fse had improved the customer's reported issue.There is no indication or report from the laboratory that the issue led to any adverse event related to the patients¿ state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Context: on (b)(6) 2025, a customer in the united states notified biomérieux of an instrument error leading to a loss of samples and therefore a delay when using emag® instrument (ref.418591, serial number: (b)(6).Here is the error that was noted in the logs recorded on (b)(6) 2025 on the left section: the run was invalidated by error no.15001 (defect on status of aspirating) on both silica tubes at the first aspiration in the tubes.As all silica tubes were invalidated at the first pipetting, the run was fully invalidated, and, as the samples are already in the vessel at the first pipetting, they were all lost.This is the impacted run that led to the loss of cerebrospinal fluid (csf) samples and delayed results and is the focus of the current investigation.Investigation: a field service engineer (fse) was dispatched to the customer's site and replaced both the left and right pipettor sections.Following the pipettor replacements, the instrument functionality was properly restored.The replaced pipettor heads were discarded on site.Without the return of these devices, the investigation unit could not directly investigation the root cause and determined that four (4) possible scenarios could explain those failures: 1) sample preparation errors this behavior is registered in at least one sample lost in the case of the present investigation.2) tip leakage during pickup.Errors generated upon tip pickup were noted.This could be the consequence of physical damage on the aspirator spigot that doesn't properly fit inside the disposable tip.This type of failure is, however, extremely rare and wouldn't explain how the instrument could possibly operate correctly in case of physical damage on one of the inner components.3) piston pump failure the fse noticed silica droppings on the instrument's racks, a sign that, for some reason, the pipettor cannot hold the aspirated silica sample inside the tip.While this may be the result of a leakage (as per the previous point) it may also be related to a broken piston "back-lashing" for some steps and releasing drops on the instruments.This failure mode is less probable as the pipettor is equipped with a stepper motor that can detect malfunctions like this with a dedicated error never recorded on the instrument.4) pressure sensor problem pipetting of samples and reagents is carried out by means of the stratec pipettor using "thresholds" as a safeguard mechanism for the pipettor's accuracy during the operation.Said thresholds are set to be able to validate the aspirated/dispensed volume by means of a reliable and accurate pressure measurement.This is done by the pressure sensor onboard the pipettor.In the case of erratic pressure readings or, for example, increased noise on the sensor measurements, the aspiration pressure profile could end up outside of the acceptable thresholds, and the behavior would trigger error no.15001 as in the case of the present investigation.Despite not having the possibility to physically inspect the defective devices, the characteristic behaviors described above and the fact that the pipettors replacement solved the issue on the customer side suggest the root cause of the problem could be a defective pipettor hardware.Specifically, among the four hypotheses done above, the possibility of a defective, worn, or faulty pressure sensor, seems to be the most probable one.Indeed, both sides of the emag under investigation showed signs of aging by an increased occurrence of errors and for this reason, the fse proceeded to the replacement of both units.The pipettor replacements successfully resolved the customer's issues and restored the instrument to proper functionality.

Brand Name
EMAG®
Common Device Name
EMAG®
Manufacturer (Section D)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT  50012
Manufacturer (Section G)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano 58 / loc. p
firenze 50012
IT   50012
Manufacturer Contact
romain marti
5 rue de acqueducs
craponne 69290
FR   69290
MDR Report Key21285586
Report Number9615037-2025-00004
Device Sequence Number20823669
Product Code JJH
UDI-Device Identifier03573026471859
UDI-Public03573026471859
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
C1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number418591
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2025
Supplement Date Received by Manufacturer03/04/2025
Initial Report FDA Received Date01/31/2025
Supplement Report FDA Received Date03/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age9 DA
Patient SexUnknown